Reactions to therapeutics has been described with lactose, the primary milk sugar, due to contamination of the lactose produce with milk protein. This has occurred with powder inhalers which use lactose to facilitate distribution of the powder therapeutic (1) as well as corticosteroid injections (2). The challenge is that the amount of milk protein in a given lot of lactose may vary since there is not definition of minimal allowed contamination. If the sucrose is obtained from a cow’s milk source, then the same risk and variability would occur. However, the amount of milk protein is likely vanishingly small and oral ingestion is not as great a risk as inhalation in a patient with chronic asthma or an injection. Furthermore, to my knowledge there are no reports in the world’s literature of a systemic reaction with an oral antibiotic that has been attributed to milk protein. Risk can be minimized but cannot be reduced to nil.
If your patient has anaphylactic sensitivity to milk and cannot ingest any amount of milk protein, I would seek an alternative antibiotic or manufacturer. If the reaction to milk was not life-threatening, I would do a graded challenge in office or seek an alternative antibiotic. Finally I would document a discussion with your patient that risk cannot be reduced to zero. Pretreatment with antihistamine will not likely affect a severe systemic IgE mediated reaction but may offer some reassurance to the parents.
1. Nowak-Wegrzyn, Anna, et al. "Contamination of dry powder inhalers for asthma with milk proteins containing lactose." Journal of Allergy and Clinical Immunology 113.3 (2004): 558-560.
2. Eda, Asuka, et al. "Acute allergic reaction due to milk proteins contaminating lactose added to corticosteroid for injection." Allergology international 58.1 (2009): 137-139.
I hope this information is of help to you and your patient.
All my best.
Dennis K. Ledford, MD, FAAAAI